Utah, 2022High Wind in Utah, May 1, 2022
May 1, 2022 · NWS GJT · 1 event in 1 county or zone
A Pacific system lifted across the region resulting in gusty southwest winds at the surface. Widespread wind gusts of 40 to 50 mph occurred across eastern Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific system lifted across the region resulting in gusty southwest winds at the surface. Widespread wind gusts of 40 to 50 mph occurred across eastern Utah. Additionally, virga showers resulted in localized gusts that exceeded 58 mph, which met high wind criteria in the Grand Flat and Arches area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 4:35 PM MST, 1 hour 18 minutes earlier.
Area forecast discussion, May 1, 4:35 PM MST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
535 PM MDT Sun May 1 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 235 PM MDT Sun May 1 2022
A Pacific trough continues to move across Utah this afternoon. Fire
weather and wind highlights are on track with gusty southwest
winds ahead of this system. In addition, have decided to issue a
Blowing Dust Advisory for a portion of southern Colorado due to
winds and latest satellite imagery. The main precipitation
associated with this system is over western Utah at this time.
Expect precipitation to develop and increase as the trough moves
across the forecast area this evening. In spite, of the evening
start, have continued slight chance of thunderstorms overnight due
to the instability with this system. The main focus for
precipitation will occur during the overnight hours. Snow levels
will be around 9kft this evening and slowly drop to around 8kft by
Monday morning. Precipitation will end from west to east
overnight with snow showers lingering over the northern and
central mountains of western Colorado into Monday. Expect impacts
to remain minor with snow accumulations in the sub-advisory range
over the higher terrain. Conditions will improve on Monday as a
transitory ridge brings drier conditions and seasonably cool
temperatures to the forecast area. Another system will drop into
the northern Great Basin by Monday night with the southwest
gradient increasing bringing gusty winds on the mid-slope and
higher terrain Monday night.
.LONG TERM...(Tuesday through Sunday)
Issued at 203 PM MDT Sun May 1 2022
A closed-low over the Great Basin region will track slowly east near
the Wyoming/Colorado border Tuesday and Tuesday night. A strong
southwest flow over the forecast area will bring another round of
strong winds on Tuesday with possible fire weather concerns across
the south, depending on fuels and RH. The flow will transition to
the northwest as the trough passes east of the area by late
Tuesday. A more intense period of short-duration precipitation
will fall in association with the front Tuesday afternoon into
the evening hours. Snow and rain showers are expected to continue
behind the front Tuesday night with best focus over the higher
terrain north of the Interstate-70 corridor. As the closed-low
spins over the High Plains on Wednesday, wraparound precipitation
will continue across the northern and central mountains of western
Colorado and cool temperatures are expected across the forecast
area in the northwest flow behind the system. Consensus model
solutions show a transitory ridge on Thursday will give way to a
stronger southwesterly gradient on Friday and Saturday as another
Pacific storm system is poised to move into the Great Basin and
affect the forecast area by the weekend. Expect seasonably warm
temperatures to end the week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 531 PM MDT Sun May 1 2022
With strong, gusty southwest winds ongoing across the area,
satellite imagery has picked up several plumes of blowing dust
originating in Arizona and New Mexico. One of these plumes is
currently just to the east of KDRO, so have included BLDU in TAF
for the next several hours. Otherwise, most TAF sites will see
VCSH through the evening hours transitioning to light rain showers
as the ongoing system finally starts to push through. Expect,
strong, gusty winds to continue through midnight. CIGS will
continue to lower over the next several hours, dropping below ILS
breakpoints at KRIL/KEGE/KASE around midnight. For sites that see
rain showers, conditions may drop to MVFR for periods over the
next 12 hours or so. Otherwise, VFR conditions expected to prevail
for the next 24 hours. Conditions improve after daybreak tomorrow.
&&
.FIRE WEATHER...
Issued at 203 PM MDT Sun May 1 2022
Critical fire weather conditions will continue into the evening
hours over the southwestern half of the forecast area where winds
will be 20 to 30 mph gusting 35 to 50 mph and surface RH will reach
single digits. If showers develop in these areas they will most
likely enhance the wind gusts. The best chances for wetting
precipitation will be in the northern half of the area, especially
in the mountains, tonight and Monday morning. Near critical fire
weather conditions are possible on Tuesday as another storm drops
into the Great Basin region. Southwest gradient will increase on
Friday and Saturday as another storm system approaches the area.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 9 PM MDT this evening for COZ207-290-292-
295.
Wind Advisory until 8 PM MDT this evening for COZ020>023.
Blowing Dust Advisory until 8 PM MDT this evening for COZ022-023.
UT...Wind Advisory until 8 PM MDT this evening for UTZ022.
&&
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, May 1, 5:36 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
636 AM MDT Sun May 1 2022
COZ001>014-017>023-UTZ022>025-027>029-021245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
636 AM MDT Sun May 1 2022
This hazardous weather outlook is for eastern Utah and Western
Colorado.
.DAY ONE...Today and Tonight
A low pressure system will move through eastern Utah and Western
Colorado this afternoon and overnight. Southwest winds ahead of
this system will gust 35 to 50 mph across much of the area today
causing critical fire weather conditions in portions of southwest
Colorado valleys where fuels are critical. Isolated showers in the
northern and central mountains this afternoon will become
scattered to numerous overnight with 2 to 4 inches snow possible.
Look for Isolated to scattered showers in the southern Colorado
Mountains overnight with no significant accumulation.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Lingering showers along the Divide through the day Monday will
end by evening. A second storm system moves through Tuesday
afternoon into Thursday and yet another system moves through
Saturday. Critical fire weather conditions may return Tuesday
across portions of southwest Colorado where the fuels are dry.
Critical fire weather conditions in this area are possible each
afternoon Tuesday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, May 1, 3:24 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
424 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM NON-TSTM WND GST 2 ENE TACOMA 37.50N 107.73W
05/01/2022 M45 MPH LA PLATA CO MESONET
MESONET STATION BBRC2 BIG BEAR PARK.
&&Local storm report, May 1, 3:27 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
427 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
05/01/2022 M47 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&Local storm report, May 1, 3:44 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM NON-TSTM WND GST 2 NW MONTROSE 38.50N 107.90W
05/01/2022 M47 MPH MONTROSE CO ASOS
ASOS STATION KMTJ MONTROSE RGNL AIRPORT.
&&
NLLocal storm report, May 1, 4:04 PM MST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM NON-TSTM WND GST 16 NW MOAB 38.75N 109.75W
05/01/2022 M56 MPH GRAND UT ASOS
ASOS STATION KCNY 16 NW MOAB.
&&
NLLocal storm report, May 1, 4:58 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
558 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND GST 3 ENE BREEN 37.19N 108.04W
05/01/2022 M46 MPH LA PLATA CO MESONET
MESONET STATION AR904 HESPERUS.
&&Local storm report, May 1, 5:34 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MDT SUN MAY 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM NON-TSTM WND GST 5 SW CORTEZ 37.30N 108.63W
05/01/2022 M49 MPH MONTEZUMA CO ASOS
ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.
&&High Wind, Grand Flat and Arches
- When
- May 1, 5:53 PM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Field Airport near Moab.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012108.